In elderly people, some drugs can easily achieve toxic levels. Especially when the drug's therapeutic window between efficacy and toxicity are small. Due to altered pharmacokinetic characteristics and intrinsic physiological problems, the concentration of a drug in the circulation can become too high due to a smaller volume of distribution, or the clearance can be slowed leading to a prolonged half-life.
#e4eaff;">The yellow line represents an example of a drug that does not reach the therapeutic index. This can be due to delayed absorption or poor conversion of a prodrug into the active drug (because the converting enzyme is less active).
The blue line represents an example of a drug that achieves a concentration higher than desired and thus becomes toxic. This might be due to smaller volume of distribution, or a reduced clearance as a result of less active biotransformating enzymes.
Toxicity in the elderly is most likely to occur after
Extra info: Decreased elimination ability is the most common cause of toxicity in the elderly. Therefore, the accumulation of multiple oral doses over time increases the risk of toxicity.